Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS Columbia, SC

May 5, 2006Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2006, 4:37 PM EDT for Burke County, Georgia. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 4:37 PM EDT (20:37 UTC)
Expired
May 5, 2006, 5:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:45 PM EDTTSTM WND DMG10 Sse Waynesboro, GASEVERAL MEDIUM SIZED PINE TREES WERE SNAPPED IN HALF IN MUNNERLYN...REPORTED BY THE PUBLIC. TIME ESTIMATED. 3.5 INCHES OF RAIN ALSO MEASURED.
May 5, 4:45 PM EDTHAIL 0.510 Sse Waynesboro, GAHAIL OF UNKNOWN SIZE REPORTED BY THE PUBLIC IN THE MUNNERLYN AREA. TIME ESTIMATED.
May 5, 5:00 PM EDTTSTM WND DMGSardis, GAPUBLIC REPORTED ONE LARGE TREE DOWNED IN SARDIS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052037
SVRCAE
GAC033-052115-
/O.NEW.KCAE.SV.W.0056.060505T2037Z-060505T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF WAYNESBORO...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SARDIS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3311 8210 3296 8221 3291 8209 3295 8183
      3290 8177 3303 8158

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:17 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 5, 3:17 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT FRI MAY 5 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHORT WAVE IN GEORGIA MOVING EAST TOWARD THE CAE CWA. SHOWERS AND
THUNDERSTORMS BEGINNING TO FIRE UP ASSOCIATED WITH THIS SHORT
WAVE. SPC HAS THE CAE CWA IN A SLIGHT RISK AREA AND STILL
MONITORING. STABILITY SORT OF MARGINAL WITH LAPS LIS -3-/4...
LAPS CAPES 1000-1500...RUC/NAM TOTALS 46-50. SHEAR REMAINS WEAK
THOUGH AND THIS COULD BE THE DETERMINING FACTOR FOR WATCH OR NO
WATCH. CURRENT ACTIVITY IS PULSE TYPE AND THINK WILL BE LIMITED TO
LOCATIONS WHERE THERE ARE BREAKS IN THE CLOUD COVER AND ADDED
SOLAR INSULATION IS DRIVING THE UNSTABLE CONDITIONS. THAT SAID PLAN
ON LIKELY POPS LATE THIS AFTERNOON AND THIS EVENING. THEN CHANCE
01Z-06Z...THEN DROP TO 10 PERCENT CHANCE. MODELS MOVE SHORT WAVE
EAST OVERNIGHT WHILE STRAIGHTENING OUT UPPER FLOW AND ALLOWING
SURFACE RIDGE OVER THE AREA SATURDAY. THIS GIVES NO WEATHER FOR
SATURDAY AND AGREE. WEAK COLD FRONT TO STALL OUT TO THE SOUTH
SATURDAY NIGHT. MODELS VARY ON POPS. GFS LOW AT 10-15 PERCENT
SATURDAY NIGHT WHILE NAM IS HIGH AT 50 PERCENT. DECIDED TO GO
WITH A LOW 20 PERCENT CHANCE CLOSE TO NEIGHBORING OFFICES POPS.
THERE COULD BE SOME WEAK ISENTROPIC LIFT SATURDAY NIGHT. SUNDAY
LOOK WEDGY TO START ANYWAY. NAM HAS A STRONGER WEDGE THAN THE
GFS. WILL START OFF WITH A 40 PERCENT CHANCE SUNDAY MORNING THEN
INCREASE TO 70 PERCENT IN THE AFTERNOON AND HOLD ONTO LIKELY POPS
SUNDAY NIGHT WITH GOOD MOISTURE TRANSPORT TO THE AREA AND FRONT
MOVING BACK NORTH AS A WARM FRONT. THIS PERIOD APPEARS TO BE THE
PERIOD THAT THE QPF SHOULD BE THE HIGHEST. DECIDED ON QPF OF .15
TONIGHT AND INCREASED SUNDAY QPF TO .25 AND SUNDAY NIGHT TO .35.
LOOKING AT TEMPERATURES...WILL GO WITH SATURDAY HIGH TEMPERATURES
IN THE LOWER 80S COOLING TO THE LOWER TO MID 70S SUNDAY.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
SEVERAL SHORT WAVES MOVE THROUGH STARTING MONDAY AND MORE
WEDNESDAY THROUGH FRIDAY. MONDAY IS A BIT BELOW NORMAL WITH HIGHS
IN THE 70S BUT TUESDAY THROUGH FRIDAY ARE WARMER WITH HIGH
TEMPERATURES BACK IN THE 80S.

&&

.AVIATION...
MAIN AVIATION ISSUE IS THE THUNDERSTORM COVERAGE THIS AFTERNOON AND
EVENING. EXPECTING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. LATEST NUMERICAL GUIDANCE NOT INDICATING ANY SIGNIFICANT
FOG. WILL LEAVE OUT MENTION OF FOG FOR NOW DUE TO UNCERTAINTY WITH
TIMING AND EXTENT OF CLEARING...AND INDICATIONS OF WIND POSSIBLY
STAYING UP SOME. VFR CONDITIONS EXPECTED SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/07/31
Hazardous weather outlook, May 5, 5:00 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI MAY 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060854-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL LIKELY OCCUR THIS AFTERNOON AND EVENING
ASSOCIATED MAINLY WITH AN APPROACHING COLD FRONT...UPPER-LEVEL
DISTURBANCE...AND STRONG HEATING.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 30 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH.
STRONG WINDS AND COLD TEMPERATURES ALOFT COULD HELP CAUSE A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. WIND GUSTS NEAR 60 MPH AND HAIL
AROUND THREE-QUARTERS OF AN INCH IN DIAMETER ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED THIS
AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 5, 2:30 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT FRI MAY 5 2006

SCZ028-037-051915-

CALHOUN-RICHLAND-
230 PM EDT FRI MAY 5 2006

...A STRONG THUNDERSTORM WILL IMPACT CALHOUN AND RICHLAND COUNTY
THROUGH 315 PM EDT...

AT 230 PM...RADAR INDICATED A STRONG THUNDERSTORM CENTERED JUST
SOUTH OF SANDY RUN...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL
AFFECT AREAS NEAR SANDY RUN...CONGAREE NATIONAL PARK AND LOWER
RICHLAND COUNTY. IN AND AROUND THROUGH 315 PM EDT.

SMALL HAIL...AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 5, 3:04 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT FRI MAY 5 2006

SCZ029-031-051930-

LEE-SUMTER-
304 PM EDT FRI MAY 5 2006

...A STRONG THUNDERSTORM WILL IMPACT EXTREME SOUTHERN LEE COUNTY AND
EASTERN SUMTER COUNTIES THROUGH 330 PM EDT...

AT 304 PM...RADAR INDICATED A STRONG THUNDERSTORM NEAR MCBRIDE
CORNERS...OR ABOUT 5 MILES SOUTH OF MAYESVILLE...MOVING NORTHEAST AT
15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERSTATE
95...SHILOH...AND WOODS BAY STATE PARK...THROUGH 330 PM.

PEA SIZED HAIL...AND GUSTY WINDS OF UP TO 45 TO 55 MPH CAN BE
EXPECTED.
Special weather statement, May 5, 4:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT FRI MAY 5 2006

GAZ077-052100-

BURKE-
426 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 500 PM
EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
WAYNESBORO...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WAYNESBORO THROUGH 500
PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:38 PM EDTSevere Thunderstorm WarningCAEBurke37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.